Colorado, 2008

Tornado in Colorado, August 16, 2008

August 16, 2008 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a tornado in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a tornado in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 1:45 AM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 1:45 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT SAT AUG 16 2008

.SHORT TERM...UPPER LEVEL LOW SPINNING OVER NWRN CO EARLY THIS
MORNING AND WILL MOVE SLOWLY SE TO JUST SOUTH OF DENVER BY 12Z SUN.
FAVORABLE QG ASCENT IS FCST OVER AREA THRU TONIGHT ALTHOUGH QG
VERTICAL VELOCITIES ARE RATHER WEAK.  APPEARS ONE DISTURBANCE IS
MOVING ACROSS AREA EARLY THIS MORNING WHICH AFTER IT PASSES MAY LEAD
TO SOME SUBSIDENCE FOR A WHILE BEFORE NEXT FEATURE AFFECTS AREA FM
THE AFTN INTO THE EVENING HOURS.  UPPER LEVEL DIVERGENCE IS
FAVORABLE FM THIS AFTN INTO TONIGHT AS WELL WHICH SHOULD HELP
ENHANCE PCPN.  ONE THING THAT WILL HAVE TO BE WATCHED WILL BE THE
LOW LEVEL WND PTRN WHICH IS FCST TO BE SELY WHICH COULD FOCUS THE
MORE SIGNIFICANT PCPN TO THE NORTH AND EAST OF DENVER.  NOT SURE HOW
MUCH HEAVY RAIN WILL OCCUR AS IT WILL BE HARD TO GET WIDESPREAD TSTM
DEVELOPMENT EAST OF THE DIVIDE DUE TO VERY COOL TEMPS.  MODEL QPFS
VARY AS GFS HAS 24 HR AMOUNTS IN THE .50 TO 1.00 INCH RANGE WHILE
THE NAM HAS TWICE AS MUCH.

IN THE MTNS SNOW LEVELS WILL PROBABLY STAY AROUND 11000 FEET TODAY
BUT MAY DECREASE TO AROUND 10000 FEET BY TONIGHT AS MAIN UPPER LEVEL
LOW GETS CLOSER TO THE AREA.  COULD SEE SOME ACCUMULATIONS ONCE
AGAIN ON THE HIGHER PEAKS.  HIGH TEMPS TODAY PROBABLY WILL BE
SIMILAR TO YESTERDAY AS ABUNDANT CLOUD COVER AND PCPN REMAIN OVER
THE AREA.

.LONG TERM...MODELS AGAIN IN INCREDIBLE AGREEMENT WITH TRACK OF
UPPER LOW...FROM NORTHWESTERN CORNER OF COLORADO 12Z SATURDAY TO
SOUTHEASTERN CORNER OF THE STATE 12Z MONDAY.  THIS WILL PROVIDE
CONTINUED LIFT WITH MOIST AIRMASS IN PLACE TO PRODUCE HIGH POPS AND
LOCALLY HEAVY RAIN OVER THE CWA THROUGH EARLY SUNDAY.  THE FLOOD
WATCH WILL REMAIN IN EFFECT UNTIL NOON SUNDAY...THEN DOWNWARD
FORCING ON THE BACK SIDE OF THE UPPER LOW WILL BEGIN TO DRY OUT THE
AIRMASS AND RESULT IN LOWER POPS FROM THE NORTH AND WEST SUNDAY
AFTERNOON INTO EVENING.  SUNDAY WILL BE CLOUDY MOST OF THE
DAY...WITH DOWSLOPE WINDS COMMENCING IN THE AFTERNOON...SO
TEMPERATURES WILL BE A BIT WARMER...GUIDANCE TEMPS IN LOWER 70S LOOK
REASONABLE.  THE REAL WARMUP BEGINS ON MONDAY AS THE UPPER LOW
SLIDES AWAY FROM COLORADO AND WARMER AIR ALOFT MOVES INTO NORTHEAST
COLORADO.  IT ALSO LOOKS DRYER...SO LOWERED POPS A BIT ON MONDAY.
TEMPERATURES WILL CONTINUE TO RISE THROUGH THURSDAY AS ZONAL FLOW
DEVELOPS AHEAD OF ANOTHER PACIFIC NORTHWEST TROUGH.

.AVIATION...PERIODS OF SHOWERS ALONG WITH AN ISOLD TSTM WILL BE
POSSIBLE THROUGH TONIGHT.  WILL LIKELY SEE VARYING PERIODS OF MVFR
TO IFR CONDITIONS DEPENDING ON INTENSITY OF RAINFALL.  WINDS WILL BE
LIGHT AND VARIABLE THIS MORNING AND THEN BECOME ESE THIS AFTN INTO
THE EARLY EVENING HOURS WITH SPEEDS AROUND 10 MPH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NOW THROUGH 18Z
SUNDAY FOR ALL THE PLAINS AND FOOTHILLS...ZONES 35>51.

&&

RPK/RTG
Hazardous weather outlook, Aug 16, 10:19 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT SAT AUG 16 2008

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1119 AM MDT SAT AUG 16 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE FRONT RANGE FOOTHILLS
AND PLAINS OF NORTHEAST COLORADO THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE RAINFALL FROM SHOWERS AND ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS THE OUTLOOK AREA TODAY THROUGH TONIGHT.
AREAS...ESPECIALLY THOSE OVER AND ALONG THE FRONT RANGE FOOTHILLS
MAY SEE PERIODS OF HEAVY RAINFALL AND SMALL HAIL THIS AFTERNOON AND
EARLY THIS EVENING. AN ADDITIONAL 1 TO 2 INCHES OF RAIN FALLING ON
ALREADY SATURATED SOILS MAY RESULT IN FLOODING OF SMALL STREAMS...
CREEKS...UNDERPASSES AND OTHER LOW LYING AREAS. IN THE MOUNTAINS...
PRECIPITATION WILL FALL AS SNOW AT ELEVATIONS GENERALLY ABOVE 10000
FEET THROUGH TONIGHT. IN THESE AREAS ANOTHER 2 TO 5 INCHES OF SNOW
COULD ACCUMULATE BY LATE THIS EVENING.

AN UNSEASONABLY COLD AND VERY MOIST LATE SUMMER STORM SYSTEM
CURRENTLY CENTERED OVER NORTHWEST COLORADO IS FORECAST TO TRACK VERY
SLOWLY SOUTHEASTWARD TO OVER SOUTHEAST COLORADO BY LATE TONIGHT. FOR
THAT REASON UPSLOPE PRECIPITATION IS EXPECTED TO CONTINUE MAINLY IN
AREAS EAST OF THE CONTINENTAL DIVIDE AT LEAST THROUGH LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH CONTINUES THROUGH MIDDAY SUNDAY AS RAIN WILL CONTINUE
ACROSS MOST OF THE AREA.  DRIER AIR AND DOWNSLOPE WINDS ARE EXPECTED
TO DEVELOP...LATER SUNDAY AND THE WET PERIOD WILL COME TO AN END
SUNDAY EVENING.  A WARMER AND DRYER PERIOD COMMENCES MONDAY AND
CONTINUES MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/COOPER

The radar

The Denver radar (KFTG), 126 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
August 16, 11:00 AM MST to 11:05 AM MST
Where
Washington County, 2.22 mi ESE of (Ako)akron Weather Station
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.140, -103.140

The tornado touched down briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122878.